Missouri, 2023Flash Flooding and Flooding in Missouri, March 24 to 27, 2023
March 24 to 27, 2023 · NWS PAH · 7 events in 5 counties and zones
A nearly stationary front draped itself from central Texas northeast through the Ohio River Valley and produced multiple rounds of showers and thunderstorms, some with very heavy rainfall. Scattered showers and thunderstorms resulted in widespread flooding of low water crossings in the hilly terrain of Carter, Wayne, and Bollinger Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary front draped itself from central Texas northeast through the Ohio River Valley and produced multiple rounds of showers and thunderstorms, some with very heavy rainfall. Scattered showers and thunderstorms resulted in widespread flooding of low water crossings in the hilly terrain of Carter, Wayne, and Bollinger Counties. One to three inches of rain fell across the region with isolated higher amounts before the front passed east on the 25th. Moderate to heavy rainfall quickly inundated ditches and once again flooded roads around the region. Flooding of the Castor River basin resulted in a motorist fatality in Bollinger County well after the heavy rain had ended. Most other rivers experienced minor to moderate flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 24, 1:52 AM CST, 8 hours 8 minutes earlier.
Area forecast discussion, Mar 24, 1:52 AM CST, 8 hours 8 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
252 AM CDT Fri Mar 24 2023
.SHORT TERM...(Today through Sunday)
Issued at 245 AM CDT Fri Mar 24 2023
Convective outflow helped pushed the surface boundary into the
southern tier of the FA, with active convection occurring in
elevated fashion generally on its overrun/cool side of the
boundary. Radar estimates and obs report pockets of heavy
rainfall already having produced 1-2 inches within a swath across
our northern tier counties, as anticipated.
Later today, this boundary will begin to lift northward again as a
warm front, in response to the approach of the parent system. By
peak heating, a tongue of lower 70s temps intersecting with dew
points climbing into the lower 60s will expand across the southern
third of the FA, just in time for the approaching cold front.
Both lower and mid level winds begin to crank up as the parent
trof drives the cold front into the MS River Valley this evening.
The models deepen the surface low about 5 MB upon this action,
which should help overcome/assist what is otherwise low MUCAPE in
the lower 1KM. CAM modeling suggests several linear strong to
severe thunderstorm tracks break out in response, and hodographic
curvature/helicity/shear profiles support tornadoes/damaging
winds. The best window for the strongest convection appears to be
about 22-04z/23-05z, with the best/peak overlay of helicity/CAPE
in the first half of that window. Highest severe chances remain to
the south and as the night goes on, we eventually transition to
more strictly a heavy rain chance with the front making its
passage late/overnight.
The blend has consistently lingered a chance of showers/storms in
our northeast into early Saturday, and does so again with the 00Z
output. This is accepted and then drier relative air overtakes the
column for the bulk of the weekend as the system more fully
departs. Worth mention is the strong/severe storm then heavy rain
hazard translates to gradient winds/gusts just shy of Advisory
criteria from late Friday night through the first half of
Saturday.
.LONG TERM...(Sunday night through Thursday)
Issued at 245 AM CDT Fri Mar 24 2023
A quasi-zonal flow pattern pushes some weak embedded wave/energy
across the FA again early next week, with small rain chances
attendant to it now modeled strictly for Sunday night. Afterward,
high pressure builds in/moves across the region at the surface,
while upper heights rise in teleconnected response to another big
storm hitting/digging along the West Coast. This results in a dry
first half of the work week with seasonally mild temps in the
upper 50s and 60s. Rain chances finally make a reappearance by day
7 as the aforementioned West Coast trof makes headway into the
CONUS interior, and return flow from the eastward translated high
begins to push some moisture into the area again.
&&
.AVIATION...
Issued at 245 AM CDT Fri Mar 24 2023
A frontal boundary extends across the southern third of the FA,
with active/elevated convection on its cool (north) side. This
convection may temporarily lower MVFR to low VFR cigs and vsbys to
IFR early this morning. The boundary stalls and begins to lift
north again as a warm front later today, and then a cold front
approaches from the west by tonight. This will fire off additional
convection with potential for strong thunderstorms, particularly
during the evening hours with the arrival of the cold front. This
will keep the threat of IFR cigs/vsbys, at least until the fropa
late tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late tonight for ILZ075>078-080>094.
MO...Flood Watch through late tonight for MOZ076-086-087-100-107>112-
114.
IN...Flood Watch through late tonight for INZ081-082-085>088.
KY...Flood Watch through late tonight for KYZ001>022.
&&Hazardous weather outlook, Mar 24, 5:24 AM CST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
624 AM CDT Fri Mar 24 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
624 AM CDT Fri Mar 24 2023 /724 AM EDT Fri Mar 24 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
There is a chance of severe thunderstorms across the entire
region, especially late this afternoon and evening. This includes
an enhanced risk of severe storms over far southeast Missouri and
southwest Kentucky. Damaging winds and isolated tornadoes are the
primary potential hazards with any strong to severe storms that
develop. Large hail is also a possible severe storm hazard.
Flooding heavy rains will continue as a hazard as well. Refer to
the Flood Watch, Warnings, and Statements, for more details.
Gusty winds outside of thunderstorms may reach up to 40 mph late
tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested today.
In the hours before
Local storm report, Mar 24, 5:29 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
629 AM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 AM TSTM WND DMG MAKANDA 37.62N 89.24W
03/24/2023 JACKSON IL TRAINED SPOTTER
TREE AND POWER LINE DOWN.
&&
RSTLocal storm report, Mar 24, 6:13 AM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
713 AM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM TSTM WND DMG 3 NNE CREAL SPRINGS 37.65N 88.81W
03/24/2023 WILLIAMSON IL TRAINED SPOTTER
4 LARGE CEDAR TREES DOWN ACROSS SARAVILLE
ROAD.
&&
SPLocal storm report, Mar 24, 6:16 AM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
716 AM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 ESE BUSH 37.83N 89.10W
03/24/2023 M2.50 INCH WILLIAMSON IL COCORAHS
24 HOUR RAINFALL TOTAL. COCORAHS STATION
IL-WM-4 BUSH IL 2 ESE.
&&
SPLocal storm report, Mar 24, 6:17 AM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
717 AM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 AM HEAVY RAIN 3 SSW DE SOTO 37.78N 89.25W
03/24/2023 M2.58 INCH JACKSON IL ASOS
24 HOUR RAINFALL TOTAL. ASOS STATION KMDH
CARBONDALE IL.
&&
SPLocal storm report, Mar 24, 8:15 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
915 AM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM TSTM WND DMG 6 ENE HOPKINSVILLE 36.88N 87.38W
03/24/2023 CHRISTIAN KY EMERGENCY MNGR
DAMAGE TO A BUILDING AT 4475 BUTLER RD EAST
OF HOPKINSVILLE.
0228 AM TSTM WND DMG CREAL SPRINGS 37.62N 88.85W
03/24/2023 WILLIAMSON IL EMERGENCY MNGR
A FEW TREES DOWN, SOME OF WHICH FELL INTO
POWER LINES.
&&Flood, Wayne
- When
- March 24, 10:00 AM CST to March 26, 4:00 AM CST
- Where
- Wayne County, 2.12 mi NE of Silva to 2.15 mi NNE of Silva
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.191, -90.492
The St. Francis River rose well above flood stage. At the Patterson river gage, the river crested at 25.51 feet on the early morning of the 25th. This is over 9 feet above flood stage. There was moderate flooding of low-lying fields and woodlands.
Flash Flood, Carter
- When
- March 24, 1:23 PM CST to 8:00 PM CST
- Where
- Carter County, 3 mi S of Fremont to Grandin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.907, -91.170
Low water crossings across the county were flooded with one to two feet of water.
Flash Flood, Wayne
- When
- March 24, 4:43 PM CST to 9:00 PM CST
- Where
- Wayne County, Piedmont to Lowndes
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -90.720
Low water crossings were flooded across the county.
Flash Flood, Bollinger
- When
- March 24, 4:52 PM CST to March 25, 12:00 AM CST
- Where
- Bollinger County, Arab to Dongola
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.100, -90.080
Widespread flooding of low water crossings was reported across the county. Most low water crossings had at least a foot of water flowing over them.
Flood, Bollinger
- When
- March 25, 12:00 AM CST to 11:00 PM CST
- Where
- Bollinger County, 1.86 mi SW of Hahn to 1.11 mi NNW of Zalma
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 37.202, -90.095
One person drowned on the evening of the 25th after their car was driven into floodwaters that covered Missouri Highway H near County Road 706, just east of the Castor River Conservation Area. This was lingering flooding from a heavy rain event that occurred Thursday, March 23 through Friday, March 24. The victim was a 70-year-old woman from a neighboring county. She called for help at least twice after her car was in the water, but the car became submerged before first responders could arrive.
Flood, Butler
- When
- March 25, 5:00 PM CST to 11:00 PM CST
- Where
- Butler County, 0.32 mi SE of Poplar Bluff to Poplar Bluff
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.747, -90.396
There was minor flooding on the Black River, affecting mainly bottomland woods and fields.
Flood, Ripley
- When
- March 25, 11:00 PM CST to March 27, 3:00 AM CST
- Where
- Ripley County, Doniphan to 1.29 mi W of Hill Top
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- River/Stream Gage
- Coordinates
- 36.620, -90.820
Moderate flooding occurred on the Current River. On the Doniphan river gage, the river crested at 19.08 feet at mid-morning on the 26th. Flood stage is 13 feet. Water flooded a couple of homes in Doniphan. There was considerable flooding of low-lying woods and fields.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Bollinger | 2023-03-25 | 70 | Female | Vehicle/Towed Trailer | Direct |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, March 24, 202320 deaths · 170 injured · $112 million · EF4 · 11 events
- Tornadoes and Flash Flooding in Mississippi, March 24, 20232 deaths · 56 injured · $81 million · EF3 · 30 events
- Tornadoes and Damaging Winds in Alabama, March 24 to 25, 20231 death · $27 million · EF2 · 63 events
- Rip Currents in Puerto Rico, March 24, 20232 deaths · 2 injured · 2 events
- Rip Current in Florida, March 24, 20231 death · 1 event
- Tornadoes and Hail in Texas, March 24 to 27, 20235 injured · $335,000 · EF1 · 18 events
- Tornado and Flash Flood in Tennessee, March 24, 2023$269,000 · EF1 · 10 events
- Tornadoes in Tennessee, March 24, 2023EF2 · 2 events
- Damaging Winds in Tennessee, March 24, 20231 injured · $246,000 · 70 kt wind · 12 events
- Flood and High Wind in Ohio, March 24 to 25, 2023$135,000 · 52 kt wind · 6 events
- Damaging Winds in West Virginia, March 24, 2023$45,000 · 70 kt wind · 3 events
- Tornado and Damaging Winds in Alabama, March 24, 2023EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084664, 1084607, 1084608, 1084609, 1084610, 1084676, 1084675.